SEARCH

SEARCH BY CITATION

Abstract

The cause of fulminant hepatic failure is reported to be unknown in more than half the cases in Japan. We recently reviewed 23 cases of fulminant hepatic failure that had been treated at our hospital. The cause of disease had been regarded as unknown before this study. It was found that seven of these patients had been under ecarazine hydrochloride therapy when they developed fulminant hepatic failure. We examined the reasons why fulminant hepatic failure in these seven patients had not been previously attributed to ecarazine, and found that it could be explained by the following factors: (1) the time from the start of ecarazine therapy to the onset of hepatic failure was long; (2) in all cases, hepatic failure developed more than 10 days after the clinical recognition of hepatitis; and (3) characteristic signs of drug-induced hepatic failure such as a skin rash and positive lymphocytes stimulation test with the drug were absent in all cases. Fulminant hepatic failure in these cases could be characterized by: (1) rapid decrease in serum alanine transaminase (ALT) level after discontinuation of ecarazine, (2) prolonged jaundice despite discontinuation of ecarazine, (3) high incidence of anti-nuclear antibody (ANA) (57%), and (4) histological findings of extensive hepatocellular necrosis ranging from bridging necrosis to massive necrosis. Of the seven patients, four died of fulminant hepatic failure. These four patients had received high doses of ecarazine hydrochloride for prolonged periods. Our data suggest that there may be many cases in which the cause of fulminant hepatic failure or acute hepatitis was not previously determined that can be attributed to long- term drug therapy for chronic diseases.